U.S. Virgin Islands, 2014Flood in U.S. Virgin Islands, May 8, 2014
May 8, 2014 · NWS SJU · 1 event in 1 county or zone
S. Virgin Islands during the period of May 8 to May 10, 2014.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an old frontal boundary with an upper level trough produced numerous showers with thunderstorms over the U.S. Virgin Islands during the period of May 8 to May 10, 2014. Heavy rainfall produced flooding in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 8, 10:26 AM AST, 4 hours 34 minutes earlier.
Area forecast discussion, May 8, 10:26 AM AST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1026 AM AST THU MAY 8 2014
.SYNOPSIS...UPPER TROUGH WILL CONTINUE TO AMPLIFY WITH A CLOSED
LOW EXPECTED TO FORM NORTH OF THE AREA TONIGHT. THE LOW WILL MEANDER
THRU THE WEEKEND THEN FILL AND MOVE AWAY EARLY NEXT WEEK.
&&
.DISCUSSION...ATMOSPHERE PRETTY MOIST AND UNSTABLE THIS MORNING
AS SEEN ON 12Z JSJ RAOB. SHOWERS COULD FORM ABOUT ANYWHERE BUT
APPEARS SOUTHEAST PR...CULEBRA...VIEQUES AND THE USVI WILL BE THE
PREFERRED AREAS FOR CONVECTION. RADAR ANIMATION SHOWS SHOWERS
MOVING WWD AS THEY ARE MOVING WITH THE LOW LEVEL FLOW BUT AS
CONVECTION BECOMES DEEPER EXPECT STORMS TO MOVE MORE TO THE SOUTH
SOUTHEAST LATER THIS AFTERNOON. DESPITE VERY COLD TEMPS ALOFT...HAIL
FORMATION WILL BE SUPPRESSED DUE TO VERY MOIST MID AND UPPER
LEVELS.
&&
.AVIATION...VCTS BKN030CB AT ALL TAFS FOR NOW. WILL AMMEND TAFS AS
SOON AS GET A BETTER PICTURE OF WHEN AND WHERE STORMS WILL HIT.
&&
.MARINE...SEAS STILL 2-4 FT EXPECTED TO BUILD TO 3-5 FT FRI. FREQ
LIGHTNING CAN BE EXPECTED. WINDS AND WAVES ALWAYS HIGHER NEAR THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 84 77 84 74 / 60 70 70 60
STT 83 77 83 75 / 70 80 80 60
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&
64/64
Hazardous weather outlook, May 8, 6:11 AM AST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
611 AM AST THU MAY 8 2014
AMZ710>745-PRZ001>013-091015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
611 AM AST THU MAY 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP AFTER MID-MORNING AND WILL
BE CAPABLE OF PRODUCING MODERATE TO LOCALLY HEAVY RAINFALL AND
OCCASIONAL LIGHTNING ACROSS CULEBRA AND VIEQUES AND OVER PUERTO RICO
TODAY. THE POSSIBILITY OF URBAN AND SMALL STREAM FLOODING IS HIGH
NEAR THESE INTENSE SHOWERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN UPPER LEVEL TROUGH OVER THE AREA WILL CONTINUE TO DEEPEN TODAY
FORMING A CLOSED LOW NORTH OF OUR AREA BEGINNING TONIGHT. AS IT
DOES SO...THE ATMOSPHERE WILL BECOME MORE HUMID AND UNSTABLE WITH
SHOWERS AND THUNDERSTORMS BECOMING MORE NUMEROUS AND INTENSE
ESPECIALLY ON FRIDAY. SMALL HAIL MAY BE POSSIBLE ON FRIDAY. MODERATE
TO LOCALLY HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING CAN
BE EXPECTED WITH THE STRONGEST STORMS THROUGH MUCH OF THE UPCOMING
6 DAYS. THIS WET AND ACTIVE WEATHER PATTERN IS FORECAST TO CONTINUE
THROUGH AT LEAST THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.
AMZ715-725-VIZ001-002-091015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
611 AM AST THU MAY 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP AFTER MID-MORNING AND WILL
BE CAPABLE OF PRODUCING MODERATE TO LOCALLY HEAVY RAINFALL AND
OCCASIONAL LIGHTNING ACROSS THE ISLANDS AND ADJACENT WATERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN UPPER LEVEL TROUGH OVER THE AREA WILL CONTINUE TO DEEPEN TODAY
FORMING A CLOSED LOW NORTH OF OUR AREA BEGINNING TONIGHT. AS IT
DOES SO...THE ATMOSPHERE WILL BECOME MORE HUMID AND UNSTABLE WITH
SHOWERS AND THUNDERSTORMS BECOMING MORE NUMEROUS AND INTENSE
ESPECIALLY ON FRIDAY. MODERATE TO LOCALLY HEAVY RAINFALL...GUSTY
WINDS AND LIGHTNING CAN BE EXPECTED WITH THE STRONGEST STORMS.
THIS WET AND ACTIVE WEATHER PATTERN IS FORECAST TO CONTINUE
THROUGH AT LEAST THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.
In the hours before
Special weather statement, May 8, 1:36 PM AST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
136 PM AST THU MAY 8 2014
PRC059-093-121-153-081815-
GUAYANILLA PR-MARICAO PR-SABANA GRANDE PR-YAUCO PR-
136 PM AST THU MAY 8 2014
AT 131 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM OVER YAUCO AND SABANA GRANDE...NEAR STATIONARY.
THIS STRONG THUNDERSTORM WILL BE CAPABLE OF PRODUCING TORRENTIAL
RAINFAL...DANGEROUS LIGHTNING AND SMALL HAIL. ADDITIONAL STRONG
THUNDERSTORMS COULD DEVELOP ACROSS THESE MUNICIPALITIES THROUGH AT
LEAST 215 PM AST.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
ER
Special weather statement, May 8, 1:44 PM AST, 1 hour 16 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
136 PM AST JUEVES 8 DE MAYO DE 2014
PRC059-093-121-153-081815-
GUAYANILLA PR-MARICAO PR-SABANA GRANDE PR-YAUCO PR-
136 PM AST JUEVES 8 DE MAYO DE 2014
A LAS 1:31 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTARON UNA FUERTE TRONADA SOBRE YAUCO Y SABANA
GRANDE...CASI ESTACIONARIA. ESTA FUERTE TRONADA ES CAPAZ DE PRODUCIR
LLUVIAS TORRENCIALES...RELAMPAGOS PELIGORSOS Y GRANIZO PEQUENO.
FUERTES TRONADAS ADICIONALES PUEDEN DESARROLLARSE A TRAVES DE ESTOS
MUNICIPIOS HASTA AL MENOS LAS 2:15 PM AST.
LLUVIAS FUERTES PUDIERAN INUNDAR AREAS BAJAS COMO ALCANTARILLAS Y
BADENES. EVITE ESTAS AREAS Y NO INTENTE CRUZAR CALLES INUNDADAS YA
QUE PUDIERA SER ARRASTRADO POR LAS AGUAS. LOS NIVELES DE AGUA DE LOS
RIACHUELOS Y RIOS PUDIERAN AUMENTAR...POR LO TANTO...BUSQUE TERRENO
MAS ALTO DE SER AMENAZADO POR INUNDACIONES.
RELAMPAGOS INTENSOS ESTAN SIENDO REPORTADOS POR ESTA TORMENTA. SI
ESTA EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO LOS
ARBOLES. MUEVASE AL INTERIOR DE SER POSIBLE.
ER/DS
Special weather statement, May 8, 2:10 PM AST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
210 PM AST THU MAY 8 2014
PRC055-079-121-081900-
GUANICA PR-LAJAS PR-SABANA GRANDE PR-
210 PM AST THU MAY 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER
GUANICA...LAJAS AND SABANA GRANDE...
AT 203 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST STRONG
THUNDERSTORMS WITH VERY HEAVY RAINS...FREQUENT LIGHTNING AND
POSSIBLY SMALL HAIL MOVING SLOWLY SOUTHEAST. TWO INCHES PER HOUR ARE
LIKELY FALLING WITH THIS STORM.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
ROSA
Special weather statement, May 8, 2:30 PM AST, 30 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
210 PM AST JUEVES 8 DE MAYO DE 2014
PRC055-079-121-081900-
GUANICA PR-LAJAS PR-SABANA GRANDE PR-
210 PM AST JUEVES 8 DE MAYO DE 2014
A LAS 2:03 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTARON FUERTES TRONADAS CON LLUVIAS MUY
FUERTES...RELAMPAGOS FRECUENTES...Y POSIBLEMENTE GRANIZO PEQUENO
MOVIENDOSE LENTAMENTE HACIA EL SURESTE. DOS PULGADAS POR HORA ES
PROBABALE CON ESTA TORMENTA.
RELAMPAGOS INTENSOS ESTAN SIENDO REPORTADOS POR ESTA TORMENTA. SI
ESTA EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO LOS
ARBOLES. MUEVASE AL INTERIOR DE SER POSIBLE Y MANTENGASE ALEJADO DE
LAS VENTAS Y LAS PUERTAS.
ROSA/ACOTTO
Flood, St. Thomas
- When
- May 8, 3:00 PM AST to 5:00 PM AST
- Where
- St. Thomas County, 2.36 mi W of St Thomas to 2.46 mi W of St Thomas
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.345, -64.966
Brooklyn, Tutu, Lindbergh bay, Crown, Altona, Nasky areas reported flooded streets. Harwood Highway was flooded and crown mountain road had a rock slide due to heavy rains.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, May 8, 20141 death · 2 injured · $1.1 million · EF0 · 26 events
- Heat in South Carolina, May 8, 20141 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 8 to 9, 2014$700,000 · EF1 · 4 events
- Hail and Damaging Winds in Iowa, May 8, 2014$581,000 · 2.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, May 8, 2014$436,000 · EF0 · 31 events
- Tornadoes and Hail in Missouri, May 8 to 9, 2014$25,000 · EF1 · 6 events
- Damaging Winds in Missouri, May 8, 2014$57,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Illinois, May 8, 2014$40,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Puerto Rico, May 8 to 10, 2014$3,000 · 30 events
- Flash Flooding and Hail in Texas, May 8 to 9, 2014$11,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Minnesota, May 8, 2014$1,000 · 1.75 in hail · 6 events
- Hail in Minnesota, May 8, 20141 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524433.